ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2010) 22 P189 
|

Liver toxicity after methylprednisolone treatment of Graves orbitopathy

Renata Orlowska-Florek, Marek Grzywa & Elzbieta Wozny

Author affiliations

Introduction: Intravenous methylprednisolon pulses (IVMP) are commonly accepted treatment in Graves orbitopathy (GO) However acute and severe liver damage has been reported in sporadic cases during such therapy. The aim of this study was to present the cases of severe liver damage after second and third course of IVMP.

Case report: The white women 60 years of age with Graves disease diagnosed in 1983. Firstly she was treated with antythyroid drugs for 2 years without complication. After this therapy she was euthyroid for 15 years. In 1999 year thyreotoxicosis has recurred. The drug therapy was conducted again for 1.5 years. She was euthyroid after this therapy. In 2001 year the signs of Graves orbitopathy (exophthalmus, diplopia, swelling of eyelids, redness of conjunctivae, deterioration of visual acuity) appeared. She was treated with IVMP (total dose 12.4 g during 4 months) We didn’t observed elevation of aminotranspherase or bilirubin. The improvement of orbitopathy was observed.

In 2007 year the subclinical thyreotoxicosis and exacerbation of orbitopathy was observed again. In 03.2008 patient received 131-I. She was also treated with IVMP – total dose 6 g IVMP during 2 months (from 02.08 to 04.2008). The rise of aminotranferase level was observed (GOT 640 U/l, GPT 1060 U/l) so we interrupted the IVMP therapy. There were no changes in USG and CT of abdomen The test for antibodies against hepatitis, B, C were negative. The normalization of labs was observed in 06.2008 The treatment with IVMP was effective but some signs of orbitopathy didn’t disappear.

The exacerbation of orbitopathy was observed again in 01.09. In this time she was treated because of hypothyroidism. She received the IVMP in reduced doses (only 250 mg two times in 2 weeks period). After second dose the hepatic labs raised so we didn’t continue this therapy The orbital irradiation was recommended.

Conclusion: i) The liver dysfunction after IVMP can appear in the successive course of therapy even when the were no changes during first course. ii) The monitoring of liver enzymes should be conducted during IVMP therapy. iii) IVMP should be withdrawn immediately when the elevation of liver enzymes is observed.

This Issue/Conference

Article tools

My recent searches

Search Endocrine Abstracts for...